Tuesday, December 10, 2013

Come on, baby, light my fire

Annie: "Dr. Grumpy's office, this is Annie."

Mr. McGee: "Hi, my wife saw Dr. Grumpy about a month ago, and he started her on a new medication."

Annie: "Okay, let me look at the chart... Looks like it was Lotsix."

Mr. McGee: "Yeah, that's it. Anyway, she's been much more confused since starting this, and I'd like to stop it if we can."

Annie: "What's she been doing?"

Mr. McGee: "Well, she's obsessively setting things on fire, and..."

Annie: "Uh, did you just say she's setting things on fire?"

Mr. McGee: "Yes, all the time. Clothes, walls, furniture, at least 2 or 3 times a day I catch her trying to light something. I've gotten rid of all the lighters and matches around, but she always seems to find more. She's never done this before, and the fire department is getting tired of coming to our house. This morning they suggested I call you guys to discuss this."

Annie: "I'd definitely stop it. Immediately. This has been going on for a month with her lighting things? Why didn't you call sooner?"

Mr. McGee: "I figured she'd get used to it."

19 comments:

Anonymous said...

After the things I've had docs tell me to "see if it goes away"... I can see where this might seem reasonable.

PediNP said...

Would this prompt a black box warning?

Jim Morrison said...

If the drug company wants to buy the rights to my song, to use in a commercial, they can reach me in Paris.

Kim said...

I'm thinking that prescribing medication that Stephen King created might not be a great idea.

Maitri said...

Love the Lotsix :)

Packer said...

Whenever you think you are having a problem come visit this blog.

Whelk Lad! said...

"I never did master the whole fire-by-friction thing when I was in Boy Scouts, so I wanted to see if she could do it."

Ms. Donna said...

Yep. Grumpy has read Mr. King. On the other hand, DARPA is very interested in this pt., and by extension her MD. (Adopts middle European accent: "What other interesting side effects have you noticed, Dokter Grumpy?")

Anonymous said...

That is a bizarre side effect!

pe2pa said...

You know that it would be untrue. You know that I would be a liar. If I was to say to you, "girl we couldn't get much higher".

Rodney Anonymous said...

You know that it would be untrue, you know that I would be a liar, if I was to say to you, I didn't set your house on fire.

Anonymous said...

One pill makes you looser,
And one pill makes you tight,
And the ones that Grumpy gives you,
Make you burn everything in sight,
Go ask Alice,
If she has a light.

bluetoothbuddha said...

Lot Six is a chemical drug. It alters the chromosomes of those injecting it, giving them psychokinetic powers.

The Shop experimented with the drug in 1969 at a university in Harrison, Ohio. During the test 12 students were injected with the drug.

Test subjects
1 - died during the experiment.
2 - died shortly after the experiment.
3 - became insane and blind and is kept at the Maui base.
4 - became insane and paralysed and is kept at the Maui base.
5 - died in a car crash, possibly suicide.
6 - committed suicide in Cleveland in 1973.
7 - committed suicide sometime between 1974 and 1977.
8 - committed suicide sometime between 1974 and 1977.
9 - committed suicide sometime between 1974 and 1977.
10 - James Richardson, living in Los Angeles and it's unknown if he still has any psychokinetic powers.
11 - Vicky Tomlinson, killed by The Shop.
12 - Andy McGee, killed by John Rainbird.

(Lifted from http://stephenking.wikia.com/wiki/Lot_Six)

Zen of Cake said...

In his defense, he's probably spent most of his life being told "Just wait and see if it goes away" to far weirder/more alarming symptoms than this. Some doctors (not our beloved Grump, I'm sure, but many!) use "wait and see" as "I'm too lazy to change the med even though you've erupted in hives the size of basketballs" and this poor guy may not have known the difference.

Lin said...

"I'm too lazy to change the med even though you've erupted in hives the size of basketballs"

That reminds me of receiving vancomycin in the ER before being admitted.

Actually only a couple weeks earlier my best friend had been given vancomycin in the hospital for a picc line infection, and told me the story of getting red man syndrome from it. So I happened to ask the Dr "hey, reactions to this medication are really rare, right? Because my friend recently got red man syndrome from this." And she replied "Oh yes, they are. Wow your friend should be in a journal article!" (note, she probably had no idea what she was talking about there)So about 20 minutes later... My heart is starting to race, and I'm feeling really hot and flushed so I push the page button. Nurse comes in, looks and me and takes my pulse and quickly leaves. When the Dr comes in, her first words are "So you're making a liar out of me huh?"

I was in more of a fast track room, without actual hospital bed but more like a padded table so up to this point I was sitting in the chair instead and reading my book. I think the first thing the Dr did was just give me some benedryl. But my symptoms increased with feeling incredibly dizzy, shaky/weak, nauseous, and some severe joint pain. I crawled/dragged myself into the "bed" at one point. They didn't want to stop the vanco, so repeated visits from the nurse continued while they added shitloads of other meds into my IV trying to stop the symptoms. At this point I couldn't lift my head without my vision greying out and was too weak to lift my arm for the nurse to access my IV, she had to pick up my arm. Also, they didn't seem to believe me (at least they did NOTHING about) the severe pain. I also have a super high pain tolerance due to chronic pain, so its pretty bad before I even say it hurts. When they finally decided to stop the vanco the bag was nearly empty! The experience also left me terrified everytime they started a different antibiotic during the hospital stay. For the icing on the cake, when I got home I did a little research on vanco, and found sources say severe pain is a COMMON side effect.

Anonymous said...

Mirapex much?

Moose said...

I saw "McGee" and immediately thought of closets that fall upon you when opened. Took me a minute to add the drug name in and 'get' the joke.

And, uh, Lin? Vancomycin tried to kill me. Ran fevers that broke every 4-6 hours but each time were higher than before, red and white blood cell counts tanked to near zero, kidney function nearly stopped, I was either sweating non-stop or freezing (under those teeny thin hospital blankets, ugh!), and best of all, I turned purple from head to toe.

It was three days before someone thought, "Hey, maybe it's from the vancomycin and we should stop it." [By that time I was "in" isolation (That's another tale) and my fevers were at brain melty levels.] Because, yeah, "nobody" is allergic to vancomycin!

Lin said...

Isn't being purple fun? Too bad I didn't have anyone with me to take a picture...

Though I actually turn purple fairly often, just a different shade and pattern. Its due to livedo reticularis

Anonymous said...

someone needs to check the blood of juvenile firestarters and see if this (or a similar compound)is naturally in their bloodstreams...

 
Locations of visitors to this page